Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 17, 2018, 5:03 PM EDT for McDowell County, West Virginia. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2018, 5:03 PM EDT (21:03 UTC)
- Expired
- Mar 17, 2018, 5:17 PM EDT
- In force
- 14 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McDowell County, WV
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 5:05 PM EDT | HAIL 1 | 1 Ne Squire, WV | 1 INCH HAIL REPORTED BY A RESIDENT ON CUCUMBER CREEK ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 4:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2114 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510
WUUS51 KRLX 172103
SVRRLX
WVC047-172130-
/O.NEW.KRLX.SV.W.0002.180317T2103Z-180317T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
503 PM EDT SAT MAR 17 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern McDowell County in southern West Virginia...
* Until 530 PM EDT
* At 503 PM EDT, a severe thunderstorm was located near War, or 12
miles north of Cedar Bluff, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
War, Cucumber and Jenkinjones.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3721 8168 3724 8173 3732 8171 3732 8140
3730 8140 3727 8142 3727 8145 3725 8148
3726 8150 3723 8151 3722 8154 3721 8156
3720 8168
TIME...MOT...LOC 2103Z 273DEG 17KT 3726 8169
HAIL...1.00IN
WIND...60MPH
$$
Kistner1 follow-up statement
256
WWUS51 KRLX 172117
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
517 PM EDT SAT MAR 17 2018
WVC047-172127-
/O.CAN.KRLX.SV.W.0002.000000T0000Z-180317T2130Z/
McDowell WV-
517 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDOWELL COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
southern West Virginia.
LAT...LON 3721 8168 3724 8173 3732 8171 3732 8140
3730 8140 3727 8142 3727 8145 3725 8148
3726 8150 3723 8151 3722 8154 3721 8156
3720 8168
TIME...MOT...LOC 2115Z 273DEG 17KT 3726 8161
$$
KistnerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:57 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 17, 2:57 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Charleston WV 257 PM EDT Sat Mar 17 2018 .SYNOPSIS... Low pressure system brings rain and storms across the WV/VA/KY borders this afternoon and evening. Another system arrives Monday night through mid week. && .NEAR TERM /THROUGH SUNDAY/... As of 230 PM Saturday... Still expecting thunderstorms to develop under an unstable atmosphere across the southern portions of the cwa through tonight. Periods of sunshine were noted on visible satellite images across Buchanan and Dickenson counties in southwest VA during the afternoon hours. Freezing levels around 8500 feet and PWATS around 0.8 inches will produce periods of small hail with any moderate shower. Thunderstorms are possible across the south could produce large hail and gusty winds. The NAM and RAP13 models show and area of 1000 J/Kg across the eastern KY into VA under high deep layered shear of around 70 knots. These parameters are enough to produce or sustain strong updrafts capable to produce large hail and/or damaging winds. Posted in HWO. Will keep monitoring conditions in the event of convective initiation take place nearby most unstable areas across the south. Conditions will improve tonight, when the warm advection should shuts down as the center of the weakening sfc low pressure system moves east across the KY and VA border. Weak boundary layer winds and clearing spreading from north to south could allow for areas of fog specially over areas that received rain, and/or low stratus overnight tonight. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 300 PM Saturday... Moisture increases across the area again on Monday, with southeasterly flow developing. Could see a wintry mix or snow across the mountains Monday night into Tuesday morning, but elsewhere any precipitation will fall as rain. Low pressure tracks to our east on Tuesday and much colder air filters in behind this system. This should all the mountains to change to all snow by Tuesday afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 300 PM Saturday... Much colder air across the region for the middle of the week as a upper trough settles over the Eastern U.S. Snow showers will be possible across most of the area on Wednesday, but current thinking is that any accumulations will be only in the mountains. High pressure will build in for the end of the week, which should keep us dry through Friday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 200 AM Saturday... Radar images show that previous pcpn already moved east of the area. Although satellite images show some breaks in the sky mainly across the south, IFR post-precipitation low stratus or fog will affect CRW and BKW, while MVFR ceilings should slowly lift at other sites such as HTS and EKN. Additional isolated showers or storms will be possible across southeast OH this afternoon. A sfc low pressure system and an upper level wave will provide enough instability to produce thunderstorms some strong across the extreme south portions of WV and southwest VA this afternoon and evening. Ceilings should improve across the north through tonight, with lower clouds lingering across the south. Wind will be fairly light, turning more N to NW this afternoon and evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and level of restrictions could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H M M M M M H H L HTS CONSISTENCY H H H M H H M M M H M L BKW CONSISTENCY H H L M M H L L L M M L EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY M M M H H H H H H H H M CKB CONSISTENCY M M H M H H H H H H H M AFTER 18Z SUNDAY... IFR possible in precipitation Monday into Tuesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/SL NEAR TERM...ARJ SHORT TERM...MPK LONG TERM...MPK AVIATION...ARJ
Hazardous weather outlook, Mar 17, 4:39 PM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 439 PM EDT Sat Mar 17 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-025>032- 034-039-040-515>526-182045- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 439 PM EDT Sat Mar 17 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ024-033-182045- Dickenson-Buchanan-Mingo-McDowell- 439 PM EDT Sat Mar 17 2018 ...SEVERE THUNDERSTORM WATCH 10 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Mar 17, 4:49 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
449 PM EDT SAT MAR 17 2018
VAZ004-WVZ033-172115-
Buchanan-McDowell-
449 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES...
At 448 PM EDT, a strong thunderstorm was located near Jewell Ridge,
or 12 miles north of Richlands, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
War, Cucumber and Jolo.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until midnight EDT for
southwestern Virginia...and southern West Virginia.
LAT...LON 3724 8173 3723 8174 3720 8176 3726 8190
3735 8184 3728 8147 3725 8148 3726 8150
3723 8151 3722 8154 3721 8156 3720 8168
TIME...MOT...LOC 2048Z 275DEG 17KT 3727 8182
KistnerThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:49 PM EDT | Special Weather Statement | RLX | McDowell | 26 min |
| Mar 17, 6:44 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Mingo, Wyoming | 33 min |
| Mar 17, 7:50 PM EDT | Special Weather Statement | RLX | Boone | 25 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.